Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

CASE REPORT
[Download PDF
 
Year : 1995  |  Volume : 41  |  Issue : 1  |  Page : 21-2  

Neonatal mydriasis due to effects of atropine used for maternal Tik-20 poisoning.

AM Shah, A Chattopadhyay, SM Khambadkone, KM Dixit, SF Irani 
 Department of Paediatrics, K E M Hospital, Parel, Mumbai.

Correspondence Address:
A M Shah
Department of Paediatrics, K E M Hospital, Parel, Mumbai.

Abstract

A neonate was born to a mother who had consumed an organophosphorus(OPC) compound with suicidal intent. The mother was administered atropine and this caused mydriasis in the neonate without any other pharmacological effects. There was no evidence of placental dysfunction. There are no case reports of OPC consumed in pregnancy and its effect on neonates or of effects of massive doses of atropine in the mother and its effects on the fetus or the newborn.



How to cite this article:
Shah A M, Chattopadhyay A, Khambadkone S M, Dixit K M, Irani S F. Neonatal mydriasis due to effects of atropine used for maternal Tik-20 poisoning. J Postgrad Med 1995;41:21-2


How to cite this URL:
Shah A M, Chattopadhyay A, Khambadkone S M, Dixit K M, Irani S F. Neonatal mydriasis due to effects of atropine used for maternal Tik-20 poisoning. J Postgrad Med [serial online] 1995 [cited 2022 Oct 1 ];41:21-2
Available from: https://www.jpgmonline.com/text.asp?1995/41/1/21/472


Full Text




  ::   IntroductionTop


Ingestion of organophosphorus compounds (OPC) available as pesticides is a common mode of attempts at suicide in India. There are no case reports of OPC consumed during pregnancy and its effects on the fetus nor of effects of drugs used for the treatment of the poisoning on the fetus or the neonate. Effect on the fetus of atropine administered to mothers as preanaesthetic medication has been studied and changes in the fetal and neonatal heart rate described[1]. We are reporting a case, which showed unusual effects of atropine on the fetus.


  ::   Case reportTop


A baby boy weighing 2600 grams was born to a primigravida after 9 months of amenorrhoea. The mother had regular antenatal visits and had no complications. She ingested about 15 to 20 ml of the insecticide Tik20 (containing the organophosphorus compound, Diazion) with suicidal intent, close to her due date. She was hospitalised with altered sensorium, excessive sweating and vomiting. As a part of the treatment, she was administered 83 mg of atropine over a period of 28 hours, the last dose being administered 2 minutes prior to the delivery.

The baby was delivered vaginally without any complications and had normal Apgar scores. The heart rate was normal with no abnormalities in the rhythm. At birth, the baby was found to have dilated pupils in both eyes which did not react to light. The extraocular movements were normal and the fund-us did not show any abnormalities. No drugs were instilled in the eyes and the baby did not have any other neurological abnormalities. The baby was kept on a cardiac monitor and the pupillary reflex was checked every 8 hours. After 3 days, the pupils returned to normal size and started reacting normally to light. There was no bradycardia or tachycardia.


  ::   DiscussionTop


Atropine has been used as a pre-medication in obstetric anaesthesia, as a test of feto-placental insufficiency and in diagnosis of fetal asphyxia[2]. The dilution of atropine in fetal circulation makes it difficult to use conventional pharmacological tests to demonstrate its effects like Catís test or Rabbit ileum motility test[1]. Using Hatropine, it was shown that concentrations in the umbilical vein at 1 and 5 minutes after injection were respectively 12% and 93% of the corresponding maternal value. Those in the umbilical artery were 50% of those in the umbilical vein during the same period. Atropine influences the function of the fetal autonomic nervous system which plays an important role in the adaptation of the newborn after delivery[2].

Effects of atropine on the heart rate have been studied but none of the other effects have been reported in the new-born of a mother who has received it before delivery. When atropine is used as an antidote for poisonings involving organophosphorus compounds, the dose is much higher than that used as an anaesthetic pre-medication and more untoward effects on the fetus and the neonate are expected. In studies on fetal heart rate done in mothers receiving atropine in the dose for anaesthetic pre-medication (0.6 mg), tachycardia was seen in 26 out of 51 cases with heart rate increasing to 1027% of the pre-test rate. In 15 cases, there was either a bradycardia alone or bradycardia followed by tachycardia of 1029% of the resting rate. The failure of the placenta to transmit atropine was construed as serious placental dysfunction[1].

Our patient did not have any heart rate changes, but showed ophthalmologic effects of atropine. There was no other cause for mydriasis and no other evidence of parasympathetic blockade. In absence of other indicators of placental dysfunction, it was difficult to explain the differential pharmacological effects of atropine.


  ::   AcknowledgmentTop


We wish to thank Dr (Mrs) P M Pai, the Dean, Seth GS Medical College and King Edward Memorial Hospital, Mumbai, for granting us the permission to publish the article.

References

1 John AH. Placental Transfer of Atropine and the effects on Fetal Heart Rate. Br J Anaesth 1965; 37:6760.
2Kivalo I, Saarikoski S. Br J Anaesth 1977; 49:10171021.

 
Saturday, October 1, 2022
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer